Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Melbourne, FL

July 11, 2008Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2008, 4:18 PM EDT for Lake County, Orange County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 4:18 PM EDT (20:18 UTC)
Expired
Jul 11, 2008, 4:46 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 112018
SVRMLB
FLC069-095-112100-
/O.NEW.KMLB.SV.W.0099.080711T2018Z-080711T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAKE COUNTY IN FLORIDA.
  SOUTHWESTERN ORANGE COUNTY IN FLORIDA.

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAGIC KINGDOM...AND MOVING
  NORTH AT 11 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  BAY HILL AND WINDERMERE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2852 8175 2851 8150 2834 8150 2835 8179
TIME...MOT...LOC 2018Z 201DEG 9KT 2845 8164

$$


BRAGAW
1 follow-up statement
000 
WWUS52 KMLB 112046
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT FRI JUL 11 2008

FLC069-095-112056-
/O.CAN.KMLB.SV.W.0099.000000T0000Z-080711T2100Z/
ORANGE FL-LAKE FL-
446 PM EDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE AND
SOUTHWESTERN ORANGE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2852 8175 2851 8150 2834 8150 2835 8179
TIME...MOT...LOC 2046Z 201DEG 9KT 2852 8161

$$


BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:44 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 11, 2:44 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EDT FRI JUL 11 2008

...RETURN TO PERIOD OF HIGH STORM COVERAGE BEGINNING SATURDAY...

...SWELLS FROM BERTHA WILL HEIGHTEN THE RISK FOR STRONG RIP CURRENTS
THROUGH THE WEEKEND...

.DISCUSSION...TONIGHT...LATEST VISIBLE SATELLITE IMAGERY LOOP SHOWING
EAST COAST SEA BREEZE WORKING INLAND ALONG THE COAST FROM SOUTH
BREVARD TO MARTIN COUNTY. RADAR INDICATING ONSET OF ISOLATED
STORMS ALONG THE WESTWARD MOVING SEA BREEZE AS LINGERING DRIER
AIR MASS BEGINS TO MODIFY BY INCREASING LOW LEVEL SOUTHERLY FLOW.

LOCAL WRF MODEL SUGGESTING A LATE AFTERNOON EAST/WEST COAST SEA
BREEZE COLLISION OVER AN AREA EXTENDING FROM NORTHWEST VOLUSIA TO
LAKE KISSIMMEE. COVERAGE SHOULD BE LIMITED WITH SLOW MOVING STORMS
PRODUCING LOCALLY HEAVY RAIN THAT MAY LEAD TO EXCESS ACCUMULATIONS
IN SOME LOCATIONS. CLOUD TO GROUND LIGHTNING AND GUSTY DOWNBURST
WINDS IN HEAVIER SHOWERS. EXPECT MOST STORMS TO WIND DOWN AN HOUR
OR TWO AFTER SUNSET...BUT WILL RETAIN SLGHT CHANCE OVERNIGHT GIVEN
UPSTREAM CONVECTIVE DEVELOPMENT. OVERNIGHT LOWS MID 70S EXCEPT IN
THE NORMALLY COOLER LOCATIONS ESPECIALLY ALONG THE COAST WHERE A
LATE NIGHT LAND BREEZE TOWARD SUNSET DROPS TEMPERATURES TO AROUND
CLIMO.

SAT...LOW LEVEL FLOW SHIFTS TO THE SOUTHWEST AS A FRONTAL BOUNDARY
MOVING ACROSS THE SOUTHEAST STATES PUSHES THE SURFACE HIGH TO THE
EAST AND SOUTH AWAY FROM THE PENINSULA. MOISTURE POOLING AHEAD OF
THE FRONT WILL INCREASE RAIN CHANCES TO THE LIKELY/60 PERCENT BY
AFTERNOON. INCREASING MID-LEVEL SOUTHWEST FLOW IMPLIES STORM MOVEMENT
TOWARD THE EASTERN SIDE OF PENINSULA WITH THE POSSIBILITY OF
LOCALLY HEAVY RAINS DURING THE AFTERNOON HOURS AS CONVERGENCE MAXIMIZES.

SAT NIGHT-SUN NIGHT...COMPLEX AND ANOMALOUS DEEP LAYER PATTERN
CONTINUES TO EVOLVE AS MID-UPPER TROUGH AMPLIFIES ALONG EASTERN
SEABOARD TO JUST OFFSHORE FLORIDA PENINSULA. POCKETS OF VORTICITY
WILL ROTATE DOWN THE PENINSULA ALONG PERIPHERY OF SERIES OF WEAK
CLOSED LOWS OFFSHORE GA/FL COAST. EXACT PLACEMENT AND INTENSITY OF
UPPER FEATURES WILL DICTATE WHETHER BRIEF DRY SLOT WORKS SOUTH
ACROSS CWA AS DEPICTED BY GFS. ECMWF LESS BULLISH ON DRYING AND
APPEARS MORE REASONABLE. WILL TREND POPS SLIGHTLY ACROSS
NORTHERNMOST CWA SUNDAY...OTHERWISE REMAINING VERY MOIST WITH
SCATTERED TO NUMEROUS STORMS...WITH GREATEST CONCENTRATION DURING
THE AFTERNOON/EVENING...BUT CAN NOT RULE OUT SMALL COVERAGE DURING
NOCTURAL PERIODS GIVEN UPPER SUPPORT. MAX TEMPS SUNDAY GENERALLY
MID-UPPER 80S DUE TO EXTENSIVE CLOUDS AND PRECIP.

MON...POPS TO REMAIN ABOVE NORMAL...WITH NEAR 50 PERCENT COVERAGE
AREAWIDE AS MID LEVEL TROUGH WEAKENS AND DRIFTS FARTHER EAST DURING
THE DAY...CARRYING HIGHEST PWATS WITH IT...ALTHOUGH THERE SHOULD
STILL BE PLENTY OF MOISTURE LEFT BEHIND FOR DIURNAL HEATING TO
WORK ON.

TUE-THU...LOW-MID LEVEL TROUGH ALONG/OFFSHORE THE SERN SEABOARD
WASHES OUT AND A BROAD/WEAK RIDGE FROM THE SFC THRU H50 DEVELOPS
OVER THE TOP OF FL. MEAN PWAT AVGS ABOUT 1.8 GIVE OR TAKE A TENTH
WHICH LOOKS PRETTY CLOSE TO NORMAL...SO WILL GO WITH NR CLIMO
(40-50) POPS DURING THIS TIME FRAME.

&&

.AVIATION....AVIATION...FROM 20Z TO 24Z EXPECT LOCAL MVFR CONDITIONS
FROM KDAB TO KISM DUE TO ISOLD SHRA/TSRA. VFR CONDITIONS FROM 00Z
TO 10Z WITH CONDITIONS DECREASING AFTER 10Z AS STORMS/SHOWERS
ASSOCIATED WITH A FRONTAL BOUNDARY MOVING DOWN THE SOUTHEAST
STATES BEGIN IMPACTING NORTHERN/CENTRAL FLORIDA AFTER SUNRISE
SATURDAY.

&&

.MARINE...SOUTHEAST FLOW VEERS AROUND TO THE SOUTHWEST AFTER
MIDNIGHT AS THE SURFACE RIDGE AXIS IS PUSHED SOUTHEAST BY AN
ADVANCING FRONTAL BOUNDARY OVER THE SOUTHEAST STATES. LONG PERIOD
3 TO 5 FOOT SWELL FROM DISTANT HURRICANE BERTHA WILL CONTINUE TO
AFFECT THE COASTAL WATERS...ESPECIALLY OFFSHORE. BOATING CONDITIONS
START DECREASING LATE OVERNIGHT FRIDAY AS INCREASING COVERAGE OF
STORMS AND WINDS AHEAD OF THE COLD FRONT IMPACT THE COASTAL WATERS
NORTH TO SOUTH.

EXPECT RIP CURRENT THREAT TO BE HIGH THROUGH AT LEAST MONDAY...
AND POSSIBLY A FEW DAYS LONGER...AGAIN DEPENDING ON HOW MUCH
ADDTIONAL SWELL TRAIN BERTHA DIRECTS TOWARD THE COASTAL WATERS.
OTHERWISE...OFFSHORE WIND AOB 15 KT WILL BECOME LOCALLY MODIFIED
NEAR SHORE EACH MOST AFTERNOONS THROUGH MID WEEK AS SEA BREEZE
CIRCULATION DEVELOPS. WIND WAVES AOB 3 FT BUT SWELL COMPONENT WILL
LIKELY ADD 1-3 FEET TO COMBINED SEA HEIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  86  71  88 /  40  70  40  40
MCO  74  85  71  90 /  30  80  50  50
MLB  73  87  69  86 /  30  80  50  60
VRB  73  86  71  85 /  20  80  50  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

WIMMER/SPRATT
Hazardous weather outlook, Jul 11, 4:41 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
441 AM EDT FRI JUL 11 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-111900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
441 AM EDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS OF 3 TO 4 FEET ARE EXPECTED TO IMPACT
EAST CENTRAL FLORIDA BEACHES TODAY. THE LONG PERIOD EAST SWELLS
FROM HURRICANE BERTHA WILL CAUSE THE RIP CURRENT RISK TO BE HIGH
AT EAST CENTRAL FLORIDA BEACHES. A HIGH RISK OF RIP CURRENTS
MEANS WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF STRONG
AND DANGEROUS RIP CURRENTS. RIP CURRENTS CAN BE LIFE-THREATENING
TO ANYONE ENTERING THE SURF. REMEMBER TO SWIM NEAR A LIFEGUARD AND
DO NOT SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF THE PULL OF THE CURRENT AND THEN SWIM BACK
TO SHORE.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS ARE EXPECTED TO DEVELOP IN THE EARLY TO
MID AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES INLAND FROM THE
TREASURE AND SPACE COASTS. COVERAGE OF STORMS IS EXPECTED TO INCREASE
IN THE LATE AFTERNOON AND THIS EVENING ALONG AND EAST OF THE
INTERSTATE FOUR CORRIDOR AS DEEP MOISTURE...SEA BREEZE BOUNDARIES
AND AN UPPER LEVEL DISTURBANCE TRIGGER ADDITIONAL STORMS. THE MAIN
HAZARDS WITH STORMS WILL BE LOCALLY HEAVY RAINFALL AMOUNTS...
GUSTY WINDS TO 40 MPH AND CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SWELLS FROM HURRICANE BERTHA WILL CONTINUE THE THREAT FOR STRONG RIP
CURRENTS THROUGH THE WEEKEND. A MID LEVEL TROUGH AND DEEP MOISTURE
WILL GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY.
SCATTERED LIGHTNING STORMS ARE ALSO EXPECTED THROUGH THE REMAINDER
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

In the hours before

Special weather statement, Jul 11, 2:49 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT FRI JUL 11 2008

FLZ141-111930-
COASTAL VOLUSIA COUNTY-
249 PM EDT FRI JUL 11 2008

...STORMS WITH EXCESSIVE LIGHTNING OVER CENTRAL VOLUSIA COUNTY...

AT 247 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING SOUTH OF TIGER
BAY STATE FOREST...MOVING SOUTH AT 5 MPH.  A SECOND STORM WEST OF
EDGEWATER ALSO WAS PRODUCING FREQUENT LIGHTNING.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE LAKE ASHBY.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

BRAGAW
Special weather statement, Jul 11, 3:40 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT FRI JUL 11 2008

FLZ045-046-112015-
ORANGE-SEMINOLE-
340 PM EDT FRI JUL 11 2008

...STRONG THUNDERSTORMS EXPECTED TO DEVELOP OVER ORANGE AND SEMINOLE
COUNTY THROUGH 530 PM...

AT 335 PM EDT...DOPPLER RADARS INDICATED THREE WELL DEFINED
THUNDERSTORM OUTFLOW BOUNDARIES OVER LAKE...SEMINOLE...AND EAST
ORANGE COUNTIES.  THESE BOUNDARIES WILL CONVERGE OVER THE I-4
CORRIDOR THROUGH 530 PM.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD-TO-GROUND
LIGHTNING STRIKES...EXCESSIVE DEFINED AS 12 OR MORE CLOUD TO GROUND
STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD
TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS OR GOLF COURSES
OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING.

VERY HEAVY RAIN WILL TEMPORARILY REDUCE VISIBILITY...WHILE GUSTY
WINDS OF 40 TO 45 MPH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND.
OUTDOOR ACTIVITIES SHOULD BE DELAYED OR SUSPENDED UNTIL THE STORMS
PASS.

BRAGAW

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.